Had my thyroid removed 10 years ago and was told I had to take Synthroid for the rest of my life. Was extremely obese so went on a soy isolate based diet. For some reason I cannot lose weight no matter what I do. Why not? Very tired all the time and when the doctor increases my dosage, I get heart issues but the doctor says it's depression. Don't understand that.
Hello chars herbals. Are you seeing an endocrinologist? A GP is not as good at this. What is your last TSH reading? The range was adjusted this past year to .5 - 3.0. That is the target range you should be in. My Endo agrees with this and has been very helpful readjusting my meds.
Just to remind you and others, I have included these definitions from an online report.
"An overabundance, called hyperthyroidism, manifests in weight loss, diarrhea, racing heart, and irritability. For example, goiter, bulging eyes, and skin problems occur in those with a type of hyperthyroidism known as Grave's disease.
Not enough thyroid hormone, called hypothyroidism, may cause sudden weight gain, sluggishness, slow heart rate, dry skin, constipation, and coldness in adults. Human babies exposed to low or no thyroid hormones in the womb are born with short bones, weak muscles, and severe brain damage. Slow, stunted growth is common in children facing thyroid hormone deficiencies."
It is quite clear you have hyperthyroid symptoms. It is also clear that you need another doctor. Please explain further what heart issues you are having. As you know, obesity creates heart problems on its own. Have you been to a dietician to get a handle on a healthy idea of food portions and meal planning to help with the weight loss?
As for depression, it makes sense. You are dealing with health issues, weight condition, and being depressed occurs with hormone imbalance. Have you tried an anti depressant? This is not a stigma, nor says you are failing. It is your body out of whack and the medication will give you better energy and outlook so you can tackle these other problems. I suggest you be open with this idea. You can get off it after these other things are under control.
Finally, synthroid is for a life time. It is to be taken every morning on an empty stomach with a big glass of water. No coffee, Juice or other food. Half an hour later start your breakfast. You can use that half hour to shower, get ready for the day, take a walk. Whatever your day is about. Skipping it can cause the problems above. Never change the dose on your own. Eating anything changes the dose absorption so that it is not fully effective. Adjustments take months, so hang in there.
Hope this answered many of your questions. Feel free to ask more. :-). Karen
Is the depression treated? You cannot function without synthroid and you need it the dose that gives you a normal level. You can't lose any weight if you don't have a normal level. Are you taking the synthroid on a totally empty stomach and not eating for at least 2 hrs afterwards? Karen is right, if you're not seeing an endocrinologist you should be.
The medical profession is very concerning. Try to seek out a Naturopath. Soy contains hormones, so that is why it isn't good if you are taking thyroid medication. I think it lessens the effect of the medication. Don't let them tell you that you are depressed. That is a common thing for doctors to tell women. Seek out natural remedies. Check out the Rainbow Light website. Their products are excellent. Try one of their multiple vitamins for women and according to your age. They have a very good mushroom supplement for energy. Gaia is also a very good company and their products. Try DEVA Vegan B12 Sublingual (online or in health stores), which combines folic acid with B12, they complement each other. You dissolve it under your tongue and it tastes like Vitamin C, so it isn't unpleasant tasting. You can buy the 1000 mcg tablet and experiment with how many make you feel better.
I was told to take 5000 mcg's, but I haven't splurged on the tablet that is 5000 mcg, I buy the 1000 mcg because it is less expensive. Also, I read that for hypothyroidism you should be taking at least 5000 IU's of Vit. D. Take at least 2000 mg of Vit. C also. I also take an additional B complex for stress and fatigue. I like the Whole Foods one, and it is affordable. Of course good nutrition is also very important when youi are having fatigue, etc. Seek out a raw foods expert or health coach. I am considering attending a program to become a licensed health coach.
When reviewing my response I realized I almost forgot the weight loss issue which all of the above is also good, but go outdoors if it is safe and walk. If you have to start with 10 minutes and work up to 30 minutes a day. You can go up to 1 hour a day or every other day if you want. Look up Beach Body online. Sounds like a ridiculous name, but I knew when I saw Debbie Seiber's workouts they would be excellent. They don't seem like much, but are extremely life changing. Not very expensive either. Her beginning 24 minute workout will surprise you. Stay with that as long as you want. Just try all of these things and find out what is good for you and or you enjoy. If you have a beautiful environment to walk in it is very good for you. Get a walking weight loss program that has a tape you can listen to if you might like something like that. The important thing is to move. Instead of sitting and watching TV, stand and walk or march in place for short periods of time. The more active you get, the more active you will desire to be. Of course I don't know about any other conditions you might have. So take that into consideration and just move. If you can afford it join a spa, etc. Exercise and moving is what the body wants. Sitting is very bad for us. My oldest daughter read that, and she immediately joined a spa and she looks like she did as a teenager and as energetic.
Something else, check out the website "Women to Women"!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Sep 2009 • 2 answers
Posted 26 Mar 2010 • 2 answers
Posted 2 Sep 2010 • 1 answer
Posted 25 Feb 2015 • 1 answer
Posted 10 Feb 2017 • 2 answers